Your Next Patient: A confused 80 year old man

An 80 year old man is brought into your emergency room by his adult son. The son tells you that his Dad seems completely confused. He was up all night looking in all of the rooms of the house, and he seems agitated. He is also a little unsteady on his feet. He was generally well until 10 days ago when he had an exacerbation of his COPD. He was hospitalized for 3 days and went back to his sons house with some puffers and medications. Initially he was improving but the last two days have been ‘terrible’ according to the son.

He is worried that his father has dementia, or has had a stroke. He says that 2 weeks ago his Dad was ‘the kind of guy who still put up the neighbours Christmas lights, but now he is totally out of it.’

The past medical history is notable for COPD, hypertension and restless legs syndrome. He does not drink alcohol, and he is an ex-smoker.

His medications include: Amytryptilline 50mg hs (for restless legs), Nifedipine 30mg BID (for hypertension), Ipratropium MDI (for COPD), Moxifloxacin 400mg OD (for AECOPD), Prednisone 60mg OD (for AECOPD), and Diphendryramine 50mg OD (for nausea associated with moxifloxacin)

EVERY medication on this list is associated with delirium. The BEERS list provides a useful reference for medications that can be problematic for elderly patients.

The diagnostic criteria for delirium in the DSM-IV are:

  1. Disturbance of consciousness with reduced ability to focus change or shift attention.
  2. A change in cognition or perceptual disturbance not better accounted for by pre-existing dementia.
  3. The disturbance develops over a short period of time and tends to fluctuate.
  4. History, physical and ancillary tests indicate the disturbance is caused by a general medical condition.

On examination the patients vital signs are HR95, BP140/85, RR20, Temp 37.7C, O2 97%RA His skin is slightly flushed. Ears, nose and throat exam is normal. The respiratory exam is normal, there is no wheeze and good air entry to all fields. Cardiac exam, abdominal exam and head & neck exam are all normal. There are no focal neurological signs but you note that the patient is unsteady on his feet, and disoriented to time and place.

There remains a broad differential diagnosis for altered mental status in the elderly patient. The mnemonic AEIOU TIPS is often suggested as a memory aid to help sort out the cause.

  • A – Alcohol (intoxication or delirium tremens)
  • E – Epilepsy, Endocrine, Electrolytes, Encephalopathy
  • I – Insulin (hypo or hyperglycemia)
  • O – Oxygen (hypoxia), Opiates, Overdose
  • U – Uremia (encephalopathy)
  • T – Trauma, Toxidromes
  • I – Infection (Sepsis, meningitis, UTI)
  • P – Psychiatry (Depression, Psychosis, Dementia), Porphyria, Pharmacy (medication side effect)
  • S – Stroke, Space occupying lesion, Subarachnoid haemorrhage
This is an excellent mnemonic to remind us to consider  every possible medical condition in the evaluation of the altered elderly patient. Unfortunately it is far too broad to guide a work-up, and at the same time leaves out causes of altered mental status (STEMI/ACS may, for instance, present as confusion or AMS in an elderly patient).
In reality a patient driven work-up is required. When I see an elderly patient with AMS I ask myself; Is this inter-cranial catastrophe? Is this trauma? Is this Infection? Is this encephalopathy or metabolic derangement? Is this a toxidrome or medication side effect? Is this a systemic illness manifesting as AMS? Is this dementia or a psychiatric process?
A careful initial evaluation can guide an initial work-up designed to rule in or out important causes of AMS that threaten life or long term function.

You order some investigations; ECG, CBC, electrolytes, BUN, Creatinine, Lactate, Troponin, Urinalysis, Chest x-ray, and CT head. All of these investigations are within normal limits.

The patient is on 3 medications with significant anti-cholinergic properties; amitryptilline, diphenhydramine and ipratropium.

You decide that the patient is having delirium, likely related to his current medications. You suspect that his anticholinergic medications are the culprit, especially given his slightly elevated temperature and flushed skin. His prednisone, moxifloxacin and nifedipine could also be the culprit, but you consider this less likely. As far as you can tell the patient has recovered from his exacerbation of COPD, and currently has a normal respiratory exam.

Elderly patients with delirium require supervision at a level that is rarely possible in the home environment and often require hospitalization. These patients are at risk for falls and wandering.

Any underlying precipitant of the delirium should be treated, and in the case of medication side effect the offending agent(s) should be weaned or removed. Severe agitation may require treatment (ie. with low doses of haloperidol) but excessive sedation should be avoided. Verbal calming and reorientation is a key part of treatment.

The patient was admitted to the hospital and all of his medications were discontinued. Initially he required constant bedside supervision and haloperidol 1mg po qhs for night-time agitation. His delirium settled over 1 week, and eventually he was discharged into his son’s care.

Delirium in elderly patients is associated with poor prognosis. In the year following an episode of delirium 20% of patients will be admitted to long term residential care (nursing homes), and 10% will die. Delirium is also associated with cognitive injury and many patients never regain their pre-morbid cognitive state.

It is unclear to what extent these outcomes are the result of delirium versus delirium being a marker of poor physiological reserve.

 

Comments

  1. Casey says:

    Nice post Aaron
    Two newsish drug groups seen causing dementia that you might not realise
    Synthetic opiates wg. Fentanyl And the SSRIs are common on the wards and now in the community
    So put them on your hit list
    Casey

    • aaronupnorth says:

      Great thoughts Casey! I see so much poly-pharmacy in the emerg these days. One of my friends who does palliative care often tells a story about a patient he admitted with end stage dementia. He took her off of all of her meds, more than 20 in total, including anti-seizure meds, benzos, antidepressants, pain meds and others. Two weeks later she woke up and went back to independent living with no dementia.

      I think we are constantly missing pharmacy issues in the ED, and I am trying to really address this especially with my older patients, but it is a challenge…
      Aaron

Trackbacks

  1. [...] in this months podcast their Best Articles of 2011 from the toxicology literature.EmergSource.comYour Next Patient: A confused 80 year old man - an in-depth look at  identifying and treating elderly patients with dementia – nice post [...]

Speak Your Mind

*